Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Have stage 4 breast cancer. On an infusion of morphine. Cause of leg swelling?

User rating for this question
Very Good
Answered by

Oncologist, Radiation
Practicing since : 2007
Answered : 526 Questions
I have stage 4 breast cancer with mets to my bones. Presently, I am on an infusion of morphine which plugs into my port. I also take Gabapenton,
Simvastatin, Lexapro, Prednisone and Bumetanide (a diuretic for the edema or, depending on which doctor you ask, lymphodema) for the swelling in my left leg. The swelling in my leg gets quite pronounced by the end of the day. It goes from my ankle to the very top of my thigh. It has lumpy areas, especially at the top of the thigh. It is quite red but not especially painful. Recently, my right vulva has begun to swell quite largely. In the morning it seems fine but by the evening it is very swollen but there is no pain other than when walking as it's size makes it uncomfortable! Could there be a relation between the two, i.e. the leg and the vulva? Thanks for any information.
Posted Tue, 26 Mar 2013 in Cancer
Answered by Dr. Dipanjan Majumder 2 hours later
Thanks for posting your query.
You have mentioned that you are suffering from stage IV breast cancer. Stage IV breast cancer may be bone only metastatic disease or visceral metastatic disease, Prognosis of bone only disease is good. The treatment modality available are radiation therapy, intravenous bisphosphonate injection.

You have not mentioned regarding specific treatment of your bone metastasis.

Anyway you are on multiple oral medications for your medical problems so a detail of your cardilogical status and renal function will be helpful.

Leg swelling may be due to systemic cause like cardiac or renal problem, but in that case it will be bilateral. Unilateral leg swelling generally caused by venous or lymphatic obstruction.

Specially in background of malignancy chance of venous stasis increases. There is also a chance of pressure on venous system by enlarged lymph node.

It will be better to have an abdominal imaging preferably contrast enhanced CT scan and lower limb Color Doppler study to clinch the diagnosis.

Consult your oncologist for better guidance, I will be available for follow up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor